Alert archive / Nebraska / Tornado Warnings in 2004
Tornado Warning 5, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Apr 18, 2004, 6:20 PM CDT for Wayne County, Nebraska. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2004, 6:20 PM CDT (23:20 UTC)
- Expired
- Apr 18, 2004, 6:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Wayne County, NE
The radar
The Omaha radar (KOAX), 119 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 6:52 PM CDT | HAIL 1 | 3 Sw Wayne, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 2:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Apr 18, 4:40 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -464 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 365 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
408 WFUS53 KOAX 182320 TOROAX NEC179-182345- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 620 PM CDT SUN APR 18 2004 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... WAYNE COUNTY IN NORTHEAST NEBRASKA * UNTIL 645 PM CDT * AT 618 PM CDT...RADAR INDICATED A SEVERE STORM WITH A POSSIBLE TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED 4 MILES SOUTHWEST OF CARROLL...OR ABOUT 16 MILES NORTHEAST OF NORFOLK... MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... WINSIDE WAYNE IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. AVOID WINDOWS. LAT...LON 4233 9730 4216 9735 4209 9683 4227 9681 $$ CK/DF
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 18, 2:20 PM CDT, 4 hours earlier.
Area forecast discussion, Apr 18, 2:20 PM CDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 220 PM CDT SUN APR 18 2004 .DISCUSSION... MAIN FORECAST CHALLENGES REVOLVE AROUND THE NEXT 12 HOURS WITH STRONG COLD FRONT IMPINGING ON THE FORECAST AREA. OTHER FORECAST CONCERNS REVOLVE AROUND NEXT CHANCE FOR PRECIPITATION ON TUESDAY...AND THEN AGAIN LATER IN THE WEEK ON THURSDAY. LATEST SURFACE ANALYSIS AT 18Z PLACED THE COLD FRONT KNOCKING ON THE DOOR OF OUR NORTHWESTERN CWA...EXTENDING INTO SOUTHWEST NEBRASKA. MEANWHILE...THE DRY LINE EXTENDED ACROSS SOUTH CENTRAL NEBRASKA THROUGH THE SOUTHERN PLAINS. HAD UPGRADED A PORTION OF THE WIND ADVISORY EARLIER FOR THOSE AREAS THAT REMAINED CLEAR WITH MODELS ALL INDICATING DEEP LAYER MIXING TAKING HOLD THROUGH MAXIMUM DIURNAL HEATING...THUS RESULTING IN A MIXED LAYER ALMOST UP TO 600 MB. FSL 20KM RUC INDICATED THAT SUSTAINED WINDS IN THAT REGION...NORTHWEST OF A PLATTE TO WAYNE COUNTY LINE...WOULD LIKELY SEE SPEEDS INCREASE TO 35 KNOTS OR BETTER THROUGH AT LEAST 00Z...THUS STILL FEEL CONFIDENT ABOUT HIGH WIND POTENTIAL THERE. THATS ALSO IN THE SAME CORRIDOR WHERE THE CAP HAS ESSENTIALLY WEAKENED ALLOWING CU TO POP RATHER QUICKLY. DEEP LAYERED SHEAR OF 50+ KNOTS REMAINS IN THAT REGION...AND THUS WOULD ANTICIPATE SEVERE THUNDERSTORMS TO MANIFEST THEMSELVES (MOST LIKELY AS SUPERCELLS) WITHIN THE HOUR OR TWO. CONFERENCE CALL WITH SPC JUST NOW DISCUSSED THE POTENTIAL FOR A SEVERE THUNDERSTORM WATCH...AND THE CONSENSUS WAS THAT ONE WOULD BE ISSUED SOON FOR A PORTION OF NORTHEAST NEBRASKA. FURTHER SOUTHEAST...HIGH CLOUDS HAVE REMAINED WHICH HAS ALLOWED A STRONG CAP TO STILL EXIST AS INDICATED BY AN 18Z OAX SOUNDING. THUS...WELL STILL HAVE TO OVERCOME THAT AS THUNDERSTORMS ACROSS EASTERN KANSAS BEGIN TO FILTER INTO THE REGION AHEAD OF THE DRY LINE. LATEST KOAX RADAR TRENDS INDICATE STRONGER THUNDERSTORMS NOW BEGINNING TO DEVELOP ACROSS SOUTHEAST NEBRASKA...SO WILL HAVE TO MONITOR THOSE CLOSELY FOR SEVERE DEVELOPMENT ALSO...BUT CAP STILL APPEARS TO BE HOLDING THE SEVERE POTENTIAL UNTIL JUST A BIT LATER. PRIMARY HAZARDS SEEM TO BE HIGH WINDS (STRONGER THAN THE GRADIENT WINDS ALREADY ARE) DUE TO DRY AIR ENTRAINING INTO THE DOWNDRAFTS AND LARGE HAIL DUE TO FAVORED WET BULB ZERO HEIGHTS. AFTER THE FRONTAL PASSAGE...THE HAZARD SHOULD SHIFT TO MORE OF A HAIL THREAT POST FRONT AS THE WIND POTENTIAL MAY BE COUNTERED BY INCREASING STABILITY AT THE SURFACE. OTHERWISE...HAVE NOT MADE MANY CHANGES IN THE REMAINDER OF THE FORECAST WITH ANOTHER SYSTEM DEVELOPING LATE MONDAY NIGHT...WITH THE POTENTIAL FOR WIDESPREAD HEAVY RAIN ON TUESDAY. LIKELY POPS STILL SEEM IN ORDER...AND SEE NO REASON TO ALTER AT THIS TIME. NEXT CHANCE FOR ORGANIZED PRECIPITATION SEEMS TO BE LATE WEDNESDAY AND THURSDAY. AGAIN...DID NOT MAKE MANY CHANGES THROUGH THAT TIME AS WEVE FOCUSED MUCH OF OUR EFFORT ON THE NEAR TERM. && WATCHES/WARNINGS/ADVISORIES... .NE...WIND ADVSRY UNTIL 8 PM CDT SOUTHEAST OF A LINE FROM PLATTE TO WAYNE COUNTIES. HIGH WIND WARNING UNTIL 8 PM CDT NORTHEAST OF SAID LINE. .IA...WIND ADVSRY UNTIL 8 PM CDT. && DEWALD
Hazardous weather outlook, Apr 18, 5:20 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 520 PM CDT SUN APR 18 2004 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-190500- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 520 PM CDT SUN APR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEASTERN NEBRASKA. .DAY ONE...TONIGHT AND MONDAY. SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS...ALONG WITH ISOLATED TORNADOES...ARE POSSIBLE ACROSS ALL OF THE OUTLOOK AREA THIS EVENING. A COLD FRONT OVER CENTRAL NEBRASKA WILL CONTINUE TO MOVE INTO EASTERN NEBRASKA AND SOUTHWEST IOWA THIS EVENING...AND WILL INTERACT WITH VERY UNSTABLE AIR TO PRODUCE THE THUNDERSTORMS. STRONG SOUTH SURFACE WINDS COMBINED WITH STRONG WINDS IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE WILL PRODUCE STRONG SHEAR WHICH IS CONDUCIVE FOR ISOLATED TORNADOES. AS THE COLD FRONT PUSHES EAST OF THE AREA...THE SEVERE THUNDERSTORM THREAT WILL DIMINISH BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY. THERE WILL BE A GOOD CHANCE OF THUNDERSTORMS ON TUESDAY. THE STORMS ARE EXPECTED TO OCCUR MOSTLY DURING THE MORNING...AND INSTABILITY WILL PROBABLY NOT BE VERY STRONG. SEVERE STORMS ARE UNLIKELY. THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH FRIDAY. IT IS TOO SOON TO PREDICT THE EXTENT OR SEVERITY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL BE NEEDED ACROSS ALL OF THE OUTLOOK AREA THIS EVENING. DERGAN
In the hours before
Local storm report, Apr 18, 5:34 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
534 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 5 SW HARTINGTON 42.57N 97.33W
04/18/2004 0.75 INCH CEDAR NE LAW ENFORCEMENT
&&
DEWALDLocal storm report, Apr 18, 5:47 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
547 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM TORNADO 2 ESE PIERCE 42.19N 97.49W
04/18/2004 PIERCE NE LAW ENFORCEMENT
SPOTTERS REPORTED A TORNADO ON THE GROUND EAST SOUTHEAST
OF PIERCE. DEBRIS WAS REPORTED.
&&
DEWALDLocal storm report, Apr 18, 5:56 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
556 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 12 NW NORFOLK 42.16N 97.58W
04/18/2004 1.00 INCH PIERCE NE LAW ENFORCEMENT
&&
DEWALDLocal storm report, Apr 18, 6:06 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
606 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0602 PM TORNADO 5 W CARROLL 42.28N 97.29W
04/18/2004 WAYNE NE FIRE DEPT/RESCUE
&&
DEWALDLocal storm report, Apr 18, 6:11 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
611 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 2 SE PIERCE 42.18N 97.50W
04/18/2004 1.00 INCH PIERCE NE EMERGENCY MNGR
&&
DEWALDLocal storm report, Apr 18, 6:20 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
620 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 3 E BATTLE CREEK 42.00N 97.54W
04/18/2004 0.75 INCH MADISON NE PUBLIC
&&
DEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 3:44 PM CDT | Severe Thunderstorm Warning | OAX | Madison | 31 min |
| Apr 18, 4:00 PM CDT | Severe Thunderstorm Warning | OAX | Stanton, Wayne | 30 min |
| Apr 18, 4:45 PM CDT | Severe Thunderstorm Warning | OAX | Madison | 30 min |
| Apr 18, 5:14 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 31 min |
| Apr 18, 5:26 PM CDT | Tornado Warning | OAX | Pierce | 34 min |
| Apr 18, 5:42 PM CDT | Tornado Warning | OAX | Cedar | 33 min |
| Apr 18, 5:50 PM CDT | Tornado Warning | OAX | Wayne | 30 min |
| Apr 18, 5:57 PM CDT | Tornado Warning | OAX | Pierce | 33 min |
| Apr 18, 5:59 PM CDT | Severe Thunderstorm Warning | OAX | Madison | 31 min |
| Apr 18, 6:16 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 29 min |
| Apr 18, 6:29 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Platte, Stanton | 46 min |
| Apr 18, 6:46 PM CDT | Severe Thunderstorm Warning | OAX | Wayne | 44 min |
Nearby
Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.